Kratom: An Emerging Cause of Drug-Induced Hyperpigmentation
Related Experiment Video
Updated: Oct 31, 2026

Rapid High-throughput Species Identification of Botanical Material Using Direct Analysis in Real Time High Resolution Mass Spectrometry
Published on: October 2, 2016
Katelyn Urban1, Derek Ho1, Paul Shitabata1
1Drs. Urban and Nami are from Prime West Consortium, Newport Beach, California. W.C. Kirby is from El Segundo High School, California. Dr. Ho is from Yorba Linda Dermatology, California. Dr. Shitabata is from the Dermatopathology Institute, Torrance, California.
Abstract:
Mitragyna speciosa, a tree of the Rubiaceae family native to Southeast Asia, is the plant used in kratom products. Traditional use involves chewing fresh leaves or brewing them into tea, whereas modern products are marketed as loose powders, capsules, tablets, and other formulations. Kratom use has increased in recent years and is an underrecognized cause of hyperpigmentation, which is hypothesized to result from alkaloid-mediated activation of dopamine receptors, leading to melanocyte activation. Recognition of this uncommon adverse effect is increasingly important, as dermatologists should consider kratom use in patients presenting with unexplained photodistributed or drug-induced hyperpigmentation.
Related Concept Videos
Drug toxicity: Idiosyncratic Reactions
Drug Toxicity: Dose-Dependent Reactions
Drug Abuse and Addiction: Pharmacological Phenomena
Drug Toxicity: Overview
Drug Toxicity: Allergic Reactions
Toxidromes: Clinical Features

